West Virginia, 2025Heavy Snow in West Virginia, February 20, 2025
February 20, 2025 · NWS RNK · 1 event in 1 county or zone
An area of low pressure coming out of the Gulf moved over the Carolinas and Virginia, bringing substantial moisture along with it. An arctic front descended from the Great Lakes and through the Ohio Valley, interacting with the moisture before it traveled off the Atlantic Coast, forming snow showers around the Mid-Atlantic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure coming out of the Gulf moved over the Carolinas and Virginia, bringing substantial moisture along with it. An arctic front descended from the Great Lakes and through the Ohio Valley, interacting with the moisture before it traveled off the Atlantic Coast, forming snow showers around the Mid-Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 20, 6:01 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 20, 6:01 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
601 AM EST Thu Feb 20 2025
.SYNOPSIS...
Blustery conditions and unseasonably cold air arrive this
morning, and look to continue through the weekend. Dry high
pressure and moderating temperatures are expected for the start
of next week, with a slow warm up in temperatures anticipated
through the weekend and into the early portion of next week,
with highs in the 50s and 60s likely by Tuesday. Precipitation
chances remain low through midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 300 AM EST Thursday...
Key Messages:
1) Slippery conditions and black ice this morning with
temperatures not warming above freezing for most.
2) Brief light snow for all/possible mountain snow squalls
this morning.
3) Gusty winds and very cold wind chills today, with Cold
Weather Advisories in effect from this morning through Friday
morning.
4) Downgraded the remaining Winter Storm Warnings across the
Piedmont of Virginia and North Carolina to a Winter Weather
Advisory. No changes were made to the warning/advisory
structure elsewhere.
KRLX radar is currently tracking a band of moderate to heavy
snow moving through west central West Virginia tonight. This
band of snow is expected to continue to track east in SE West
Virginia and west central Virginia early this morning. This band
of moderate snow marks the leading edge of the arctic front as
winds behind this boundary are transition to out of the
northwest from light winds out of the west. This arctic front
looks to drop an additional 0.5 to 1.0 inches of additional snow
across portions of the area as it progresses east throughout
the morning hours today. With 850mb temperatures dropping to -15
to -20 degrees, there will be the potential that this band of
snow could produce snow squall conditions as it pushes through
the area. In its wake, upslope snow showers/flurries will
continue through Friday morning for portions of SE West Virginia
and areas west of the Blue Ridge. Along with the additional
potential for snow, winds are expected to increase significantly
throughout the day, with gusts up to 20-35 mph forecast. These
winds combined with high temperatures remaining in the low 20s
to teens for areas west of the Blue Ridge will lead to wind
chills in the single digits to -10 degrees. While areas west of
the Blue Ridge remain well below freezing, areas east of the
Blue Ridge look to climb to near freezing for highs today.
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 300 AM EST Thursday...
Key Messages:
1) Confidence is high for drier weather through the weekend.
2) Low wind chills are expected on Friday morning, but a warming
trend should occur afterwards.
Friday morning will start quite cold with wind chill values below
zero in the higher elevations and in the single digits elsewhere.
The gusty northwest wind should slowly subside during the day as
high pressure builds eastward from the Plains. The flow aloft should
become more zonal as an upper level low departs offshore, and
temperatures should moderate on Saturday due to more sunshine and
warm air advection from a southwest flow at the surface. Clouds will
increase by Saturday afternoon as upper level shortwave energy
passes overhead, but these clouds should decrease later on Saturday
night. Sunday should be even milder with highs reaching the upper
30s to the mid 40s along and west of the Blue Ridge, while the
Piedmont climbs into the upper 40s to the lower 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM EST Thursday...
Key Messages:
1) Confidence is moderate for a chance of rain showers west of the
Blue Ridge during late Monday into Tuesday.
2) Temperatures will head above normal for this time of year.
By Monday, the warming trend will reach its climax with high
temperatures jumping above normal for late February. Meanwhile, a
low pressure system will cross the Great Lakes, and some moisture
may spread southward towards the Appalachian Mountains to bring a
chance of rain showers by Monday night. This chance will linger
through Tuesday before fading on Tuesday night. If temperatures dip
low enough during both Monday night and Tuesday night, some of the
rain could switch to snow across western Greenbrier County. The
westerly flow will keep locations east of the Blue Ridge dry due to
downsloping. Drier air should return for the mountains by early
Wednesday, but the next low pressure system could approach from the
west late in the day.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 600 AM EST Thursday...
Poor flying conditions expected to persist through the 24 hour
valid TAF period due to restricted vsby from snow and low cigs.
Additional snow is starting to push through the region early
this morning, which has returned MVFR to LIFR CIGs and VSBYs.
This snow looks to reach BCB by 11 UTC, ROA by 1130 UTC, and LYH
and DAN during the 13-14 UTC timeframe. The passage of these
snow showers may produce brief periods of IFR to LIFR
conditions this morning. Beyond this morning snow that are
expected to push through all terminals, upslope snow showers are
expected to continue at BLF, LWB, and BCB through the remainder
of the day today, before completely ending for BCB around 0
UTC. LWB and BLF will likely see off and on snow
showers/flurries continue through 12 UTC Friday before coming to
an end. These snow showers/flurries are expected to keep MVFR
to IFR CIGs and VSBYs continuing at LWB and BLF during this
time. All other terminals should return to VFR conditions by 03
UTC Friday, with gusty northwest winds to 20-30 mph continuing
through the end of the TAF period for higher terrain TAF sites.
Confidence remains above average in precipitation type and
location, with average confidence for CIGs, VSBYs, wind, and
timing of the snow for today.
.EXTENDED AVIATION OUTLOOK...
Upslope MVFR clouds dissipate in the mountains Friday afternoon.
Then dry weather and VFR flight conditions are expected through
Sunday. Gusty winds are expected Thursday through Friday
morning.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 1 PM EST this afternoon for
VAZ009>020-022>024-032>035-043>047-058-059.
Cold Weather Advisory until 10 AM EST Friday for VAZ007-
009>020.
Winter Storm Warning until 1 AM EST Friday for VAZ007.
NC...Winter Weather Advisory until 1 PM EST this afternoon for
NCZ001>006-018>020.
Cold Weather Advisory until 10 AM EST Friday for NCZ001-002-
018.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ044-507.
Cold Weather Advisory until 10 AM EST Friday for WVZ042>044-
507-508.
Winter Storm Warning until 1 AM EST Friday for WVZ042-043-508.
&&
SYNOPSIS...EB/PM
NEAR TERM...EB
SHORT TERM...PW
LONG TERM...PW
AVIATION...EB/SHHazardous weather outlook, Feb 20, 3:16 AM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 AM EST Thu Feb 20 2025
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-210830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
316 AM EST Thu Feb 20 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
NCZ001-002-018-VAZ009>020-WVZ044-507-210830-
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Monroe-
Eastern Greenbrier-
316 AM EST Thu Feb 20 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
10 AM EST FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Cold Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Cold Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ007-WVZ042-043-508-210830-
Tazewell-Mercer-Summers-Western Greenbrier-
316 AM EST Thu Feb 20 2025
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
10 AM EST FRIDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Cold Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Cold Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
In the hours before
Local storm report, Feb 20, 4:34 AM EST, 3 hours 56 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Blacksburg VA
434 AM EST Thu Feb 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Snow Union 37.58N 80.53W
02/19/2025 M1.3 Inch Monroe WV Dept of Highways
Corrects previous snow report from Union.
Generally 1 to 1.25 inches of snow
throughout the county.
&&
PWLocal storm report, Feb 20, 4:36 AM EST, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
436 AM EST Thu Feb 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM Snow 1 NE Camp Springs 36.32N 79.49W
02/19/2025 M1.3 Inch Caswell NC Public
Reported by Trained Spotter.
&&
PWHeavy Snow, Mercer
- When
- February 20, 8:30 AM EST to 4:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Public
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
A band of heavy snow showers created localized accumulations of up to 5 inches in the Bluefield area. Key Impacts: Poor travel conditions due to snow covered roads.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Kentucky, February 20 to 21, 20251 death · 10 events
- Avalanche in Colorado, February 20, 20251 death · 1 event
- Lake-Effect Snow in Pennsylvania, February 20 to 21, 20252 injured · $50,000 · 2 events
- Extreme Cold in Missouri, February 20, 202534 events
- Cold in North Carolina, February 20 to 21, 202514 events
- Winter Weather in Pennsylvania, February 20 to 21, 2025$15,000 · 1 event
- Cold in Indiana, February 20, 20256 events
- Winter Weather in North Carolina, February 20, 20256 events
- Winter Storm and Winter Weather in Colorado, February 20 to 21, 20256 events
- Extreme Cold and Cold in Missouri, February 20 to 21, 20256 events
- Heavy Snow in Colorado, February 20 to 21, 20254 events
- Lake-Effect Snow in Michigan, February 20, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238919.